208. Wound management.

I really should know better. I’ve been doing this long enough!

Dressing brands make promises of longevity, absorbancies and water proofness. When you’re dealing with burns (often full thuckness) as I do, it requires the Rolls Royce of wound care management tools.

Burns result in exudate (the cells and fluid released during inflammation); copiuos amounts in fact, that can rapidly seep through sleeves and garments.

Burns are extremely prone to infection. The skin is our largest protective organ and our first line off deffence against invading pathogens. Furthermore as tissue dies it provides an all you can eat buffet for staphylococcus and his other microbial buddies.

To reduce scarring and achieve improved pain management the healing environment should be moist, and sealed from the elements.

I use Meplilex border Ag when I can. A foam dressing, with a gentle silicone adhesive boeder that can deal with the exudate, combat bacteria with its silver impregnated layers, and provide optimism healing conditions; or so they claim. It’s also thick enough to reduce the odour that accompanies burn healing. Think of your food waste bin, full of meat, during hot summer months in the run up to collection day.

I’d asked my GP for a prescription of said dressings, but my stock is now low. The reality is that these things bend and flex with the contours off your skin. Inflammation induced itchiness forces you to claw and scratch at them. Burning over,or near to old wounds where kelloid scars have formed creates airpockets and channels in the adhesive. All off these factors render them useless within a day or two or immediately following a shower. When my stock is low I try use them sparingly; if at all. They’re incredibly expensive to buy with regularity.

Today’s decision to ration their use created quite the conundrum for me this afternoon. I was going to the gym and knew I’d be showering after. The previous dressing had fallen apart for all the reasons mentioned above and it stunk, so had to be removed. A new one before the gym would waste it, so I left my arms unprotected, covered only by my rash guard. The wounds continued to weep, and a couple of hours later the fabric of my sleeve had congealed with the wound site. IT WAS STUCK!!!

Many of my burns heal with hypergranulation; essentially a process whereby tissue and tiny blood vessels grow back exuberantly above and beyond the original site, creating little delicate flesh mounds. It was one of these that was stuck!!

I soaked my sleeve with water, to no avail. I was forced to “tug!!!” All I can say is Ouch!!! Newly formed nerve endings were severed, blood vessels burst and flesh ripped.

In the context of lecturing I’m used to creating sessions and activities that have “learning outcomes” This was a perfect experience to teach someone not to burn again, but that’s not what I’ve taken away from it.

Despite the trauma, the pain, the odours, the recovery proccesses and the sheer difficulties associated with exudent wound management, and hiding it all from everyone else; I crave it. I need it! It’s my valium, my reality checker, my grounding strategy and my fucked up comforter. It’s my one controllable constant.

I will hoever, be more careful with my wounds.

Loopy x

158. It’s 12 am

It’s 12am and I’m awake.

I’m awake because I’m in agony.

I’m in agony because I’ve been stupid.

I’ve been stupid because I’m losing control.

I’m losing control because I feel agitated and alone.

Loopy x

116. Physically exhausted.

My ears are crackling, my nasal passages are inflamed, my glands are swollen and my body feels heavy and unwieldy.  My mind is fuzzy and everything aches. I’m physically exhausted.

How do you elevate your mood when your body just wants to collapse? I’ve just come back from a short night bike ride.  I really had to force myself to go. It’s the one thing though that I seem to be able to push upon myselft, and it doesn’t put much stain on my aching ankle joint.

It was eerily quiet except for a couple of anglers down along the shore front. It was just me, the sea breeze, the city skyline and my thoughts. My thoughts move a little slower when I’m pumping pedals. I’m no longer able to kick Wilson, which is proving problematic, so I need those few moments of calm that two wheels bring me.

I cried on Mum today.  She finally rang me this morning and I broke down. Nothing has really changed and I’m losing hope.  OH who promised to step up seems less motivated than ever.  I think I’ve broken him too.

We need help.

Loopy x.

bike ride 2

112. Joint pain.

I can barely weight bear on my ankle today.  The pain appears to be coming directly from the ankle bone.  There is no bruising or swelling, just pain. It was a little sore yesterday whilst on the treadmill, but nothing I couldn’t run through. I am wondering if this is a side effect of my medication. My legs have also become increasingly tired and strained this past few weeks, which admittidely I had attributed to kicking Wilson; but I’ve not really done that much lately and still my legs ache.

My daily cocktail now consists of Quietiapine (150 mg total) and Mirtazapine (45 mg).

Lets check the BNF (essentially the British pharmacists bible) shall we;

First up; Quietiapine

Common or very common; Asthenia (I have been experienceing some physical weakness and lack of energy); dysarthria (Thankfully, I’m pretty sure my speech has been fine); dyspnoea (breathing also fine); elevated plasma-cholesterol concentrations; elevated plasma-triglyceride concentrations (I’ve not had a lipid profile done lately); increased appetite (oh yes); irritability (oh yes); peripheral oedema (none yet thankfully); sleep disorders (sleep stuggles to find me)

I’m not going to comment on the uncommon, rare or very rare side effects listed as quite frankly they’ll just induce fear, but there is nothing listed that could explain my joint pain.

Next up; Mirtazapine

Common or Very Common; Abnormal dreams (yes initially but they have subsided); agitation (on withdrawal); anxiety (lots of social anxiety); anxiety (on withdrawal); arthralgia (BINGO!, I am certainly experiencing localised joint pain); confusion; dizziness; dizziness (on withdrawal); drowsiness; dry mouth; fatigue; headache (on withdrawal); increased appetite; insomnia; myalgia (my quads ache); nausea (on withdrawal); oedema; postural hypotension; tremor; vomiting (on withdrawal); weight gain (Certainly have the weight gain)                                  

Well don’t those side effects just fill your heart with optimism; the flipping drugs are worse than the condition. Having read all these I’ve probably now increased my suseptability to experiencing the nocebo effect.  However, Mirtazapine could be the culprit in terms of my joint pain.  I shall have to monitor this. 

Loopy x.